Medicines and the Digestive System
Medicines taken by mouth can affect the digestive system in a number of different ways. Both prescription and over-the-counter medicines, while usually safe and effective, may create harmful effects in some people. Certain medicines taken together may interact and cause harmful side effects. In addition, it is important that your healthcare providers know about any allergies, sensitivities, as well as other medical conditions you have before taking a new medicine.
People with food intolerance, such as gluten intolerance, must be sure medicines do not contain fillers or additives with these substances.
Listed below are some problems related to the digestive system that can happen when taking medicine:
Irritation of the esophagus
Tips to prevent irritation of the esophagus
Some people have difficulty swallowing tablets or capsules, or sometimes take medicines without liquid. Tablets or capsules that stay in the esophagus may release chemicals that can irritate the lining of the esophagus. This may cause ulcers, bleeding, perforation, and narrowing (strictures) of the esophagus. The risk of these types of injuries is greater in persons with medical conditions involving the esophagus, including the following:
Certain medicines can also cause ulcers in the esophagus when they become lodged there. These include aspirin, certain antibiotics, quinidine, potassium chloride, vitamin C, and iron.
About esophageal reflux
Tips to avoid reflux
Some medicines interfere with the action of the sphincter muscle, located between the esophagus and stomach. This muscle allows the passage of food into the stomach after swallowing. This can increase the chances of reflux, or backup of the stomach’s acidic contents into the esophagus.
Classes of medicines that may increase the severity of reflux include the following:
Irritation of the stomach
Tips to prevent irritation of the stomach
One of the most common irritants to the lining of the stomach is that caused by nonsteroidal anti-inflammatory drugs (NSAIDs). This includes medicines, such as ibuprofen and other common pain relievers. These medicines weaken the ability of the lining to resist acid made in the stomach and can sometimes lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or perforation of the lining.
Tips to prevent constipation
A variety of medicines can cause constipation. This happens because these medicines affect the nerve and muscle activity in the colon (large intestine), resulting in the slow and difficult passage of stool.
Tips to prevent diarrhea
Diarrhea is most often caused by antibiotics, which affect bacteria normally present in the large intestine. These changes in intestinal bacteria allow the overgrowth of the bacteria Clostridium difficile (C. difficile), which causes a more serious antibiotic-induced diarrhea. The presence of this bacteria can cause colitis, resulting in very loose, watery stools. The most common antibiotics to cause this type of diarrhea include the following:
This colitis is usually treated with another antibiotic that acts on the C. difficile. Certain medicines may also alter the movements or fluid content of the colon without causing colitis. Colchicine and magnesium-containing antacids can both cause diarrhea.